If you or a loved one takes long-term prescription opioids, it’s important to consider getting naloxone in case of an accidental overdose. Naloxone is an opioid overdose reversal medication that can quickly restore breathing to someone whose breathing is inhibited by opioids.
Naloxone is available in three forms: an injection, an auto-injector, and a nasal spray. The injection requires training by a professional and is often used by paramedics, while the nasal spray and auto-injection (similar to an EpiPen) require only a prescription from a doctor. You should still call emergency services if you need to administer naloxone, but the drug can restore breath to someone whose breathing has slowed or stopped.
For training and a naloxone prescription, ask your doctor or contact the Denver Health Opioid Overdose Prevention Program or the Harm Reduction Action Center. Similar to an allergy that requires an epinephrine injector, if you take long-term opioids it’s a good idea to make sure adults in your household are trained to administer naloxone in case of an accident.
More information is available here.